Alabama, 2024Drought in Alabama, November 12 to 30, 2024
November 12 to 30, 2024 · NWS BMX · 9 events in 9 counties and zones
Drought conditions from a very dry October continued into November. Although the first half of the month saw a modest increase in rainfall over October, conditions continued to worsen, with Severe (D2) areas expanding across Central Alabama by November 12.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions from a very dry October continued into November. Although the first half of the month saw a modest increase in rainfall over October, conditions continued to worsen, with Severe (D2) areas expanding across Central Alabama by November 12. Several systems during the second half of the month brought sufficient rainfall to reduce drought conditions again in some areas, with some counties improving to Moderate (D1) conditions by November 19.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 11, 10:52 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Nov 11, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1052 PM CST Mon Nov 11 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Tuesday)
Issued at 706 PM CST MON NOV 11 2024
Cold front continues to slowly push southward and is currently
bisecting the area. It will get another push from a secondary cold
front currently approaching the Ohio Valley, but will eventually
stall over Lower Alabama tomorrow. There are some low
probabilities for fog in our far southern counties with the higher
dew points south of the front. Tonight much of the area will see
the coolest temperatures that we have seen in 2 to 3 weeks, yet
will incredibly still be above normal. With a lack of cold air
advection, the dry air mass should warm efficiently and high
temperatures will remain above to well above normal. Ridging will
temporarily build in at mid and upper levels ahead of the next
trough over the western CONUS. Some of the 700mb remnant vorticity
and moisture from Rafael remains along the Gulf Coast, along with
an inverted surface trough over the northern Gulf. Better rain
chances remain south of the forecast area, but there is a low
(20%) chance for light rain along our southern border late tonight
into tomorrow where the 850-700mb layer approaches saturation.
32/JDavis
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 233 PM CST MON NOV 11 2024
The best chance for rain in the extended will come ahead of a front
Wednesday afternoon into Thursday morning. As mentioned in the
previous discussion, rain totals of generally 0.5 to 1" are
expected, although areas of northwestern Central Alabama may see
closer to 1.25" while southeastern counties, south of I-85, may only
see around 0.25". After cooler temps Thursday and Friday, highs will
rebound a few degrees by the weekend.
12
Previous long-term discussion:
(Tuesday night through next Sunday)
Issued at 305 AM CST MON NOV 11 2024
A deep layer ridge axis will be shifting eastward across the area
Tuesday night in advance of a longwave trough which will pass across
the Central CONUS and move over the Great Lakes Region from
Wednesday through Thursday. This evolution may result in weak
surface cyclogenesis over the Lower MS River Valley along a cold
front which is forecast to arrive to western Alabama Thursday
morning. Models continue to indicate a deep column of pre-frontal
moisture advection across Central Alabama which will support
widespread showers beginning across our west Wednesday afternoon and
spreading eastward through Thursday morning. The combination of deep
moisture, frontal convergence, and potential surface cyclogenesis
should result in a more uniform coverage of rainfall than we have
experienced as of late. Rainfall amounts will generally range from
0.5 to 1".
The front will quickly pass through the area by Thursday afternoon,
being replaced by a dry continental airmass with high pressure
building over the region. Temperatures will cool to more seasonable
levels by the end of the week with highs in the 60s/70s and lows in
the 40s Friday through Sunday.
86/Martin
&&
.AVIATION...
(06Z TAFS)
Issued at 1052 PM CST MON NOV 11 2024
Intermittent shallow ground fog has developed at ANB despite
lowering dew points as radiational cooling keeps pace. Some
improvement may occur later tonight with drier air moving in, but
this is uncertain. Have opted to include a TEMPO for lower
visibilities at MGM given higher dew points near the front, with
non-zero potential at ASN/EET/TCL. Otherwise, VFR conditions are
expected after sunrise with light northeast winds. Cloudcover on
Tuesday should be limited to MGM where bases will be around
7000ft.
32/JDavis
&&
.FIRE WEATHER...
Min RH will dip into the 30-40 percent range across parts of
northwestern Central Alabama this afternoon with clearing skies and
drier air behind the front. 20 ft winds will be northerly this
afternoon, shifting northeasterly tomorrow at 6-8 mph and east-
southeasterly Wednesday up to 10-12 mph. Drier air filtering in
behind the front on Tuesday will lower min RH values to the 35-45
percent range. Only eastern Alabama will see a drop to around 45-50
percent Wednesday afternoon as moisture builds in to the south and
west ahead of the next chance of wetting rains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 45 75 50 65 / 0 0 0 30
Anniston 49 76 52 65 / 0 0 0 20
Birmingham 51 75 55 64 / 0 0 10 40
Tuscaloosa 52 77 57 66 / 0 0 20 50
Calera 53 76 57 67 / 0 0 10 30
Auburn 57 77 55 68 / 0 0 10 10
Montgomery 58 79 58 71 / 0 10 10 20
Troy 60 77 57 71 / 10 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...32
LONG TERM....12
AVIATION...32/JDavis
Hazardous weather outlook, Nov 11, 3:15 AM CST, 20 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
315 AM CST Mon Nov 11 2024
ALZ011>015-017>050-121215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
315 AM CST Mon Nov 11 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Cherokee
- When
- November 12, 12:00 AM CST to November 19, 12:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Drought conditions briefly increased to Severe (D2) during the middle of the month before improving back to Moderate (D1).
Drought, Blount
- When
- November 12, 12:00 AM CST to November 19, 12:00 AM CST
- Where
- Blount forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Drought conditions briefly increased to Severe (D2) during the middle of the month before improving back to Moderate (D1).
Drought, Lamar
- When
- November 12, 12:00 AM CST to November 19, 12:00 AM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Drought conditions briefly increased to Severe (D2) during the middle of the month before improving back to Moderate (D1).
Drought, Pickens
- When
- November 12, 12:00 AM CST to November 19, 12:00 AM CST
- Where
- Pickens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Drought conditions briefly increased to Severe (D2) during the middle of the month before improving back to Moderate (D1).
Drought, Autauga
- When
- November 12, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Autauga forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Drought conditions increased to Severe (D2) during the middle of the month, which persisted through the end of the month.
Drought, Coosa
- When
- November 12, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Drought conditions increased to Severe (D2) during the middle of the month, which persisted through the end of the month.
Drought, Elmore
- When
- November 12, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Drought conditions increased to Severe (D2) during the middle of the month, which persisted through the end of the month.
Drought, Lowndes
- When
- November 12, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Lowndes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Drought conditions increased to Severe (D2) during the middle of the month, which persisted through the end of the month.
Drought, Pike
- When
- November 12, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Pike forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Drought conditions increased to Severe (D2) during the middle of the month, which persisted through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in New York, November 12 to 30, 20248 events
- Drought in Vermont, November 12 to 30, 20243 events
- Drought in Pennsylvania, November 12 to 30, 20243 events
- High Wind in Oregon, November 12 to 13, 202463 kt wind · 3 events
- Drought in Alabama, November 12 to 30, 20242 events
- Drought in Connecticut, November 12 to 30, 20242 events
- Drought in Massachusetts, November 12 to 30, 20242 events
- Drought in New York, November 12 to 30, 20242 events
- Winter Weather in Colorado, November 12 to 13, 20242 events
- High Surf in Oregon, November 12 to 13, 20242 events
- High Wind in Washington, November 12 to 13, 202461 kt wind · 2 events
- Drought in Florida, November 12 to 26, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217312, 1217313, 1217314, 1217315, 1217317, 1217318, 1217319, 1217320, 1217321.